Nebraska, 2023

Tornadoes and Flash Flood in Nebraska, May 12, 2023

May 12, 2023 · NWS LBF · 10 events in 5 counties and zones

A closed low pressure system moved slowly across the northern Plains and spawned multiple tornadoes across north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A closed low pressure system moved slowly across the northern Plains and spawned multiple tornadoes across north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 12, 5:58 AM CST, 5 hours 36 minutes earlier.

Area forecast discussion, May 12, 5:58 AM CST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
658 AM CDT Fri May 12 2023

...Aviation Weather Update...

.SYNOPSIS...
Issued at 259 AM CDT Fri May 12 2023

Key Messages:

- Severe thunderstorm threat continues today especially up toward
  the Niobrara valley and northeast Nebraska.

- Threat for excessive rainfall and flooding will also continue
  today, especially this morning along and south of the Interstate
  80 corridor.

&&

.SHORT TERM...(Today through Saturday)
Issued at 438 AM CDT Fri May 12 2023

Water vapor satellite imagery shows a well developed closed low
over far southwest Nebraska, and radar imagery shows blooming
convection under the center of the low pushing up from Kansas.
Deep layer moisture associated with the low is keeping
precipitable water values at or above the 90th percentile with
the 00Z LBF sounding showing values around one inch. Significant
synoptic scale ascent with upper diffluence will continue today as
the low slowly moves across central Nebraska. This will likely
yield a good amount of shower and thunderstorm development that
may contaminate the convective environment. Believe the lack of
sufficiently steep mid/upper level lapse rates and the overall
moist column somewhat limiting low level lapse rates and DCAPE
values will continue to be a mitigating factor for severe weather.
However by this afternoon east/southeast low level winds will
amplify ahead of the advancing low and bring a surge of isentropic
lift to help focus thunderstorm development in a band roughly
along Highway 2 west of Highway 83. This band will then propagate
north toward the Niobrara valley by early this evening, then into
South Dakota early tonight. The environment ahead of the
thunderstorms will have ample instability with CAPE values of
1500-2500J/Kg and long, well curved hodographs. Expect the band of
organized convection may have embedded supercells with a primary
threat of large hail along with damaging wind and an isolated
tornado.

The threat for excessive rainfall will also continue today.
Corfidi vectors continue to indicate slow movement with strong
potential for backbuilding/training, though the closed low may be
moving a bit faster today which may help limit residence time of
heavy rain over any individual location. Based on radar trends
and the latest mesoscale guidance showing robust downpours with
the center of the low advancing from the south, have the highest
confidence in excessive rainfall this morning generally along and
south of the Interstate 80 corridor where heavy rain has already
fallen over the past one to two days. With this, have extended the
thorugh this morning so have extended the Flood Watch here until
1PM CDT today. While downpours further north will still be
significant, higher flash flood values in the loose soil of the
sandhills will help mitigate the flood threat north of Interstate
80 this afternoon though localized hydro issues are still
possible.

Diurnal effects after sunset and propagation of the low pushing
precipitation to the north will allow showers and thunderstorms
to gradually diminish overnight. The environment remains quite
moist on Saturday with good diffluence aloft and some mid level
deformation, but instability is lacking so expect coverage of
showers and thunderstorms will diminish and be confined more to
the north of Interstate 80.

.LONG TERM...(Saturday night through Thursday)
Issued at 438 AM CDT Fri May 12 2023

High pressure building down from the north will push a cold front
through the region Sunday with a chance for showers and
thunderstorms. Thereafter, ensemble guidance remains in good
agreement in building a large upper ridge over the western US
through the middle of next week. So after a cool weekend expect a
trend to temperatures warming above normal next week. The ridge
will get displaced westward a bit by a deep trof developing over
the northeastern US and put the High Plains in northwest flow
aloft with opportunities for showers and thunderstorms starting
to increase again toward Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 654 AM CDT Fri May 12 2023

Widespread shower and thunderstorm activity will continue through
the day today across western and north central Nebraska. That
makes for a rather difficult forecast regarding potential MVFR/IFR
ceilings as the precipitation tends to mix the lower ceilings
out. There will be areas that will see lower ceilings outside of
precipitation. Otherwise winds will increase later today from the
northwest.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 AM MDT early this morning for NEZ004-022-056.

Flood Watch until 1 PM CDT /noon MDT/ this afternoon for NEZ038-
057>059-069>071.

&&

SYNOPSIS...MBS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Taylor
Hazardous weather outlook, May 12, 9:39 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1039 AM CDT Fri May 12 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-131545-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1039 AM CDT Fri May 12 2023 /939 AM MDT Fri May 12 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Heavy rain will remain possible this morning, especially across
southwest Nebraska where a Flood Watch has been extended to 1pm CDT.

Severe thunderstorms are expected this afternoon, mainly between 1pm
and 7pm across central and especially north central Nebraska. Large
hail, damaging winds and isolated tornadoes will all be possible.
Very large hail 2 inches in diameter or large could occur, mainly
for areas along and northeast of a line from Springview to Chambers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 12, 8:07 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
907 AM CDT Fri May 12 2023

NEZ038-121430-
Custer NE-
907 AM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of southeastern Custer
County through 930 AM CDT...

At 907 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ansley, or 16 miles southeast of Broken Bow, moving northwest at 35
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broken Bow, Ansley and Berwyn.

This includes the following highways...
 Highway 183 between mile markers 85 and 92.
 Highway 2 between mile markers 276 and 298.
 Highway 92 between mile markers 300 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4126 9933 4116 9943 4135 9976 4151 9958
TIME...MOT...LOC 1407Z 129DEG 29KT 4123 9944

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, May 12, 10:59 AM CST, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
1159 AM CDT Fri May 12 2023

NEZ038-121745-
Custer NE-
1159 AM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Custer
County through 1245 PM CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or near Broken Bow, moving northwest at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Broken Bow, Merna, Anselmo and Victoria Springs State Recreation
Area.

This includes the following highways...
 Highway 2 between mile markers 249 and 278.
 Highway 92 between mile markers 266 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4144 9956 4135 9976 4172 10022 4173 9981
TIME...MOT...LOC 1658Z 148DEG 25KT 4145 9971

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JWS

The radar

The North Platte radar (KLNX), 70 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Custer

When
May 12, 11:34 AM CST to 11:48 AM CST
Where
Custer County, Anselmo to 4 mi NW of Anselmo
Rating
EF1
Path length
4.02 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
41.620, -99.870

The tornado move to the northwest, causing extensive tree damage on the west side of Anselmo.

Tornado, Logan

When
May 12, 11:39 AM CST to 11:40 AM CST
Where
Logan County, 13.17 mi N of Logan to 13.24 mi N of Logan
Rating
EFU
Path length
0.09 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
41.690, -100.320

This tornado touched down in an open field. No damage was observed. Video evidence supports this tornado.

Tornado, Custer

When
May 12, 11:42 AM CST to 11:43 AM CST
Where
Custer County, 4 mi N of Arnold to 4.1 mi N of Arnold
Rating
EFU
Path length
0.1 mi
Path width
1 yd
Reported by
Emergency Manager
Coordinates
41.488, -100.200

The tornado touched down in an open field. No damage was observed.

Tornado, Custer

When
May 12, 11:47 AM CST to 11:48 AM CST
Where
Custer County, 5 mi NNW of Arnold to 5.1 mi NNW of Arnold
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
41.497, -100.237

This tornado touched down in an open field. No damage was observed.

Flash Flood, Garfield

When
May 12, 1:48 PM CST to 2:00 PM CST
Where
Garfield County, 1 mi N of Burwell to 1 mi W of Burwell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.794, -99.130

Flash flooding was reported in the city of Burwell with water over several roads.

Tornado, Wheeler

When
May 12, 2:11 PM CST to 2:20 PM CST
Where
Wheeler County, 3.75 mi SSE of Bartlett to 1 mi SSW of Bartlett
Rating
EF1
Path length
3.42 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
41.830, -98.522

This tornado touched down and mainly impacted open areas. However, a few stands of trees were damaged, with trunks snapped and large limbs lost.

Tornado, Wheeler

When
May 12, 2:25 PM CST to 2:33 PM CST
Where
Wheeler County, 5.25 mi NW of Ericson to 5.35 mi NW of Ericson
Rating
EFU
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.834, -98.752

This tornado touched down in open country northwest of Ericson. At this time, only tree damage was seen. Video evidence from multiple storm chasers support the occurrence of this tornado as well.

Tornado, Wheeler

When
May 12, 2:55 PM CST to 3:00 PM CST
Where
Wheeler County, 15.82 mi NNW of Bartlett to 16.58 mi NNW of Bartlett
Rating
EF2
Path length
1.06 mi
Path width
75 yd
Continued into
Holt, Ne (LBF)
Reported by
Emergency Manager
Coordinates
42.080, -98.700

This tornado touched down in far northern Wheeler County, quickly strengthening and caused extensive damage to shelter belts. Debarking was observed in trees along the county line. This tornado continued northwestward into Holt County, damaging additional trees, farm outbuildings, and pivot systems.

Tornado, Custer

When
May 12, 3:00 PM CST to 3:01 PM CST
Where
Custer County, 6 mi N of Arnold to 6.1 mi N of Arnold
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
41.517, -100.200

This tornado touched down in an open field. No damage was observed.

Tornado, Holt

When
May 12, 3:00 PM CST to 3:07 PM CST
Where
Holt County, 7.87 mi SSE of Chambers to 3.44 mi SW of Chambers
Rating
EF2
Path length
6.27 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
42.090, -98.713

This tornado touched down in far northern Wheeler County, quickly strengthening and caused extensive damage to shelter belts. Debarking was observed in trees along the county line. This tornado continued northwestward into Holt County, damaging additional trees, farm outbuildings, and pivot systems.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103695, 1103719, 1103697, 1103699, 1103721, 1103700, 1103704, 1103711, 1103713, 1146503.